Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Indianapolis, IN

August 10, 2020Boone County, Hendricks County, Montgomery County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 10, 2020, 6:27 PM EDT for Boone County, Hendricks County, Montgomery County, Indiana. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 6:27 PM EDT (22:27 UTC)
Expired
Aug 10, 2020, 7:15 PM EDT
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN

The radar

The Indianapolis radar (KIND), 60 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:06 PM EDTTSTM WND DMG2 Nne Lizton, INA 12 INCH DIAMETER TREE LIMB WAS BLOWN DOWN BY THUNDERSTORM WINDS AT STATE ROAD 39 AND COUNTY ROAD 1025 NORTH. TIME APPROXIMATED FROM RADAR.
Aug 10, 7:06 PM EDTTSTM WND DMG3 N Pittsboro, INA LIVE 24 INCH DIAMETER TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS AT COUNTY ROAD 275 EAST AND COUNTY ROAD 1000 NORTH. TIME ESTIMATED FROM RADAR.
Aug 10, 7:06 PM EDTTSTM WND DMGPittsboro, INA 10 INCH DIAMETER TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS AT 550 NORTH MAPLE STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS53 KIND 102227
SVRIND
INC011-063-107-102315-
/O.NEW.KIND.SV.W.0113.200810T2227Z-200810T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
627 PM EDT Mon Aug 10 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hendricks County in central Indiana...
  Boone County in central Indiana...
  Montgomery County in west central Indiana...

* Until 715 PM EDT.

* At 626 PM EDT, a severe thunderstorm was located near
  Crawfordsville, moving east at 60 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Crawfordsville, Brownsburg, Lebanon, Pittsboro, Thorntown, Ladoga,
  Jamestown, Darlington, Linden, New Market, North Salem, Lizton,
  Advance, Waveland, New Ross, Ulen, Alamo and Shades State Park.

This includes the following highways...
 Interstate 65 between mile markers 133 and 150.
 Interstate 74 between mile markers 27 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4021 8670 4018 8669 4018 8633 3986 8642
      3987 8706 3994 8706 3994 8709 4003 8709
      4021 8695
TIME...MOT...LOC 2226Z 276DEG 53KT 4006 8684 

HAIL...<.75IN
WIND...70MPH
 
$$

Puma
1 follow-up statement
571 
WWUS53 KIND 102250
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
650 PM EDT Mon Aug 10 2020

INC011-063-107-102315-
/O.CON.KIND.SV.W.0113.000000T0000Z-200810T2315Z/
Hendricks IN-Boone IN-Montgomery IN-
650 PM EDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHWESTERN HENDRICKS...BOONE AND MONTGOMERY COUNTIES...

At 650 PM EDT, a severe thunderstorm was located near Lebanon, or 16
miles south of Frankfort, moving east at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Crawfordsville, Brownsburg, Lebanon, Pittsboro, Thorntown, Ladoga,
Jamestown, Darlington, Linden, New Market, North Salem, Lizton,
Advance, Waveland, New Ross, Ulen, Alamo and Shades State Park.

This includes the following highways...
 Interstate 65 between mile markers 133 and 150.
 Interstate 74 between mile markers 27 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4021 8670 4018 8669 4018 8633 3986 8642
      3987 8706 3994 8706 3994 8709 4003 8709
      4021 8695
TIME...MOT...LOC 2250Z 277DEG 36KT 4004 8657 

HAIL...<.75IN
WIND...70MPH
 
$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:18 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 10, 5:18 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
518 PM EDT Mon Aug 10 2020

.UPDATE...
Mesoscale Section Included in this AFD issuance.

.SYNOPSIS...
Issued at 340 PM EDT Mon Aug 10 2020

Severe weather is likely this evening with the main threat being
damaging winds across the region. An unsettled pattern remains for
much of the forecast period leading to daily chances for rain and
storms.

&&

.MESOSCALE /5PM through 7PM/...
Issued at 512 PM EDT Mon Aug 10 2020

Satellite mesoscale sector setup this afternoon over the cornbelt
of Illinois/Indiana showing the line of intense convection moving
east across Northeast Illinois and stretching Southwest through
Central Illinois. The forward propagation of this line appears to
be trying to turn southeast, where a scattered cumulus field
exists. Surface observations across Central Indiana at 5PM are
becoming more uniform with considerable low-level atmospheric
moisture present, especially within the 0-1KM layer where added
evapotransporation is taking place. Dewpoints have pushed well
into the 70s, with winds veering more to the southwest. Gusts are
starting to creep up as well, ranging between 15 to 20 kts at
times with some tightening in the pressure fields taking place.
Guidance soundings suggest considerable amount of energy within
the convective layer this afternoon will slowly diminish as the
evening progresses; however, still robust convective potentional
as the line of severe weather pushes east towards Indiana. Thermal
soundings are rather steep as well, which will further aid in
convective maintenance throughout this evening across Central
Indiana. The cold pool production remains to be of concern with
this intense convective line, coupled with the extremely unstable
atmosphere over Central and Northcentral Indiana, that as the
convective system progresses east the dominant feature will be
widespread intense wind. Severe winds in excess of 80mph is common
with atmospheric conditions similar to what is present over
Central and Northern Indiana this evening.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 338 PM EDT Mon Aug 10 2020

...Significant Severe Weather with Widespread Damaging Winds to
Impact central Indiana This Evening...

After the stormy start to the morning for some...skies had cleared
across central Indiana. With deep moisture and strong heating...
temperatures have shot up into the mid and upper 80s over much of
the forecast area as of 19Z. Low 90s had developed along the Wabash
Valley. With oppressive dewpoints ranging from the mid 70s to near
80...heat indices were in the 90s and low 100s currently.

The focus for the next several hours is on a high confidence...high
impact derecho with widespread damaging winds that began early this
morning in the northern Plains and now sits in eastern Iowa and
western Illinois. The amount of observed wind reports in excess of
90 mph from this complex over Iowa is for lack of a better term...
alarming. The airmass this afternoon has the feel of a capped powder
keg and mesoanalysis shows that SBCAPEs have surged since late
morning...and are now in excess of 5000 j/kg. With a few more hours
of heating...these values are likely to only increase ahead of the
approaching convective complex. In addition...mid level lapse rates
have increased to near 8 C/km immediately downwind of the derecho
and now into our western counties. The complex has a well developed
cold pool that will keep its engine running for the next several
hours.

In an nutshell...the airmass downstream of the convective complex
supports a continued high confidence in severe weather across
northern and central Illinois and by this evening...across the
forecast area as the complex is likely to pivot and follow the theta-
e ridge and instability gradient right into central Indiana. All
severe threats are on the table but clearly...the damaging wind
concerns are greatest considering what has already taken place...a
strengthening westerly low level jet and the amount of instability
already in place across the area. Timing for greatest impacts will
be from northwest to southeast from 22Z through 02-03Z. In addition
to the severe weather concern... flooding will become a
threat...particularly in areas that saw 1-2 inches this morning.
Also...derechos tend to be prolific lightning producers and the
approaching convective cluster certainly appears to be just that.

Should see convection diminish in coverage after midnight...although
the presence of the westerly 850mb jet at least initially in the
overnight may enable a backbuilding component to convection. Will
maintain chance pops through the overnight although the greater risk
for rain is the first half of the night.

Temps...did not stray from NBM guidance too much as lows should fall
back into the upper 60s and lower 70s overnight in wake of the
convective complex.

&&

.SHORT TERM /Tomorrow through Thursday/...

Issued at 340 PM EDT Mon Aug 10 2020

The area will wit under an unsettle pattern for the short term as
a couple of disturbances move overhead. This will lead to daily
chances of scattered rain and storms. Best PoPs at the moment are
for late tomorrow through Wednesday... could possibly see a weak
surface low pass through bringing in the rain. Temperatures look
to be near to slightly above normal with highs in the mid 80s and
lows in the upper 60s.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 340 PM EDT Mon Aug 10 2020

A couple of disturbances look to impact the area in the long term,
prompting daily rain chances. Models show a cold front passing
through the area sometime Sunday to Monday... should get a better
idea on timing as it gets closer. Temperatures will be near
normal. Largely accepted guidance as it looked reasonable.

&&

.AVIATION (Discussion for the 102100Z TAF Update)...
Issued at 425 PM EDT Mon Aug 10 2020

Added gusts to KIND winds to match recent trends. Left timing of
convection alone for now but will continue to watch for later
refinements.

Previous discussion follows....

...Severe storms this evening may cause significant impacts to
terminal operations...

Skies had largely cleared after the convection earlier this
morning. Focus though now has shifted to a convective cluster over
Iowa that has a history of widespread damaging winds. This cluster
will continue to track southeast through the afternoon and is
expected to sweep through central Indiana this evening. With
higher confidence in wind impacts with the storms...have introduced
2 hour tempo groups with 40kt gusts from the northwest at and sub
IFR conditions within the convection at all terminals. It should
be noted that these wind values may need to be raised later this
afternoon.

Convection should be through the terminals by late evening...but
additional storms are possible overnight before conditions improve
on Tuesday morning. May see lingering MVFR ceilings into Tuesday
morning before clouds mix out. Outside of the storms...winds

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...KH
MESOSCALE...Beach
NEAR TERM...Ryan
SHORT TERM...KH
LONG TERM....KH
AVIATION...Ryan/50
Hazardous weather outlook, Aug 10, 2:44 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
244 PM EDT Mon Aug 10 2020

INZ021-028>031-035>049-051>057-060>065-067>072-111845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
244 PM EDT Mon Aug 10 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Severe thunderstorms expected this evening.

Hazards: Widespread damaging winds likely, frequent lightning, and
heavy rain that may lead to localized flooding.

Timing: Primarily 6 to 11 PM. A second wave of storms may produce
primarily heavy rain across southwestern portions of central Indiana
after 3 AM.

Discussion: An approaching cold front has produced an extremely
strong line of severe thunderstorms to our northwest. This line of
storms is expected to move across portions of central Indiana in the
6 to 11 PM time frame, with widespread damaging winds likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Periodic thunderstorms are possible each day. Lightning and
heavy rain are possible with any thunderstorm.

Discussion: A front will linger in the area through the week,
keeping chances for thunderstorms in the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

.STORM MOTION STATEMENT...

Storm motion is expected to be from the west northwest at 50-55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 10, 6:02 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
602 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     1 SSW GESSIE            40.07N 87.51W
08/10/2020                   VERMILLION         IN   CO-OP OBSERVER

            GUST FRONT AHEAD OF APPROACHING LINE HAS
            APPARENTLY KNOCKED OUT ELECTRIC POWER.
            CURRENTLY ESTIMATED WINDS AT 30-40 MPH AT
            THE OBSERVING SITE.

&&

BHH
Local storm report, Aug 10, 6:27 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     LAFAYETTE               40.41N 86.87W
08/10/2020  M63 MPH          TIPPECANOE         IN   PUBLIC

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:34 AM EDTAreal Flood AdvisoryINDBoone, Hamilton, Hancock, Hendricks, Johnson, Marion and 1 more3 hr
Aug 10, 5:27 PM EDTSevere Thunderstorm WarningINDCarroll, Fountain, Tippecanoe, Warren48 min
Aug 10, 5:49 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Vermillion, Warren41 min
Aug 10, 6:15 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tippecanoe, Tipton30 min
Aug 10, 6:42 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tipton48 min
Aug 10, 7:04 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion41 min
Aug 10, 7:15 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan, Owen, Putnam60 min
Aug 10, 7:19 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Madison26 min
Aug 10, 7:34 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Jackson, Monroe, Owen56 min
Aug 10, 7:36 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Madison, Marion24 min
Aug 10, 7:50 PM EDTAreal Flood AdvisoryINDBrown, Hendricks, Johnson, Marion, Morgan115 min
Aug 10, 7:55 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Morgan, Rush, Shelby50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.